Thousands of Britons are dying from heart attacks and strokes after being scared away from statins by warnings of non-existent side effects, the lead author of a major study has claimed.
Reports of side effects had led to a fall in the number of patients taking statins, and a reluctance among some doctors to prescribe them, Professor Peter Sever said. He argued that the consequences for high-risk patients were serious.
The cholesterol-reducing tablets, taken by around six million people in the UK everyday, are often prescribed to help reduce the risk of cardiovascular disease, such as heart attacks or strokes.
Up to a fifth of patients taking statins complain of symptoms including muscle pain, erectile dysfunction, memory loss and poor sleep. But the investigation demonstrated that such symptoms could not be blamed on the drugs.
Prof Sever, from Imperial College London, said: "There are people out there who are dying because they're not taking statins, and the numbers are large, the numbers are tens of thousands, if not hundreds of thousands."
The 'nocebo effect'
The study, which involved around 10,000 patients at risk of heart and artery disease, highlighted a "nocebo effect" phenomenon that can turn expected bad outcomes into reality.
It is the opposite to the well-known placebo effect, the beneficial response experienced by some trial patients to "dummy" drugs containing no active ingredients.
Warnings of a number of common side effects listed on statin information leaflets were giving rise to nocebo symptoms despite having no provable connection with the drugs, the researchers found.
The study, published in The Lancet medical journal, was conducted in two phases. The first included 10,180 patients aged 40 to 79 from the UK, the Irish Republic and Scandinavia.
Patients either suffering from high blood pressure or considered to be at risk of cardiovascular disease were randomly assigned to treatment with the cholesterol-lowering drug atorvastatin or a placebo, and monitored for three years.
The trial was "blinded" so that neither the patients nor the doctors treating them knew who was receiving the active drug.
In the second, non-blinded phase, 9,899 of the original participants were offered atorvastatin and followed for a further two years. Two-thirds of this group chose to continue treatment with the drug.
During the first part of the study, rates of muscle-related symptoms were similar whether or not patients received the statin or placebo.
But when patients subsequently knew they were taking statins, reports of muscle-related side effects were 41% more common among those beingtreated.
The blinded phase of the trial also found no significant difference in rates of erectile dysfunction or cognitive impairment between patients in the active treatment and placebo groups.
The study was funded by drug company Pfizer, which makes statins, but the authors said all data collection, analysis and interpretation of the results was carried out independently.
Drug regulators criticised
Prof Sever was highly critical of the Medicines and Healthcare products Regulatory Agency (MHRA) for "jumping the gun" by insisting on the side effect warnings in 2009.
The agency had acted on observational reports not based on robust science, he maintained.
"Many of us would say that the MHRA ... did not make a profound value judgment based on the evidence," the professor said. "We would hope that the MHRA will withdraw that request that these side effects should be listed."
He added: "These warnings should not be on the label ... I would love to see these side effects removed. It would make life much more simple.
An MHRA spokesperson said: